One of the most important causes of liver dysfunction is drug-induced liver injury (DILI) which can lead to a wide spectrum of symptoms ranging from mild non-specific symptoms like asymptomatic transaminitis, acute hepatitis, chronic hepatitis, cholestasis to liver failure. It can be caused by a multitude of prescription drugs, herbal and dietary supplements and commonly leads to withdrawal of the drug from the market.
There are many classes of drugs causing drug-induced liver injury including nonsteroidal anti-inflammatory drugs (NSAIDs), anti-infective drugs (anti-tubercular drugs), anti-cancer drugs, hormonal drugs, immunosuppressive agents, sedative and neuropsychiatric drugs. The most common drug implicated in drug-induced liver injury is acetaminophen. Antibiotics are the class of drugs most commonly causing liver toxicity, and amoxicillin-clavulanate stands out as the most common drug in this class. Additionally, herbal supplements cause a variety of symptoms, but their usage remains under-reported. The NIH LiverTox website is an online resource that provides comprehensive information about drug-induced liver injury caused by prescription drugs and dietary and herbal supplements.
Drug-induced liver injury is the most common cause of acute liver failure (ALF) in the United States and Europe and accounts for 20% to 40% of all instances of fulminant hepatic failure. Although the incidence of drug-induced liver injury has been reported to be as low as 1 in 10,000 to 100,000, the absolute incidence of drug-induced liver injury is still unknown as many cases are missed or underreported. It is also difficult to confidently ascribe hepatic injury to a drug because currently, there are no universally accepted guidelines to assess drug-induced liver injury. Drug-Induced Liver Injury Network has been established in the United States since 2003 to understand the causes, risk factors, and outcomes of drug-induced liver injury by collecting and analyzing suspected cases. Multiple risk factors like old age, female gender, chronic alcoholism, and pregnancy have been described in the literature to cause an increased risk of drug-induced liver injury. However, some studies have revealed these factors do pose a higher risk to specific drugs and not all-cause liver toxicity (liver toxicity caused by all drugs). For example, children are at an increased risk of liver toxicity caused by valproate and are more prone to Reye syndrome with aspirin. But with increasing age, the risk of toxicity increases with drugs like amoxicillin-clavulanate. Some HLA types (human leukocyte antigen) serotypes have been identified as risk factors for drug-induced liver injury.
Liver damage can be hepatocellular, cholestatic, or mixed (includes features of both). Cholestatic damage commonly occurs due to the drug or the drug metabolite. They inhibit hepatobiliary transporter systems which are essential for bile formation and secretion of cholephilic substances and xenobiotics. Hepatocellular occurs through multiple pathways including direct hepatotoxicity, and innate and adaptive immune responses. Drug-induced liver injury can be dose-dependent/intrinsic, and on most occasions, it is dose-independent/idiosyncratic. Acetaminophen usually causes drug-induced liver injury in a dose-dependent fashion. Most other drugs cause a dose-independent pattern of hepatotoxicity.
Similar to the clinical patterns, drug-induced liver injury can present in different histopathologic manifestations. It can cause acute and chronic hepatocellular pattern of injury. Acute hepatocellular usually resembles that of acute hepatitis while chronic hepatocellular patterns usually resemble that of chronic hepatitis, autoimmune hepatitis, fibrosis, and cirrhosis. A cholestatic pattern shows cholestasis. Some cause steatosis and steatohepatitis pattern resembling that of alcoholic fatty liver disease or nonalcoholic fatty liver disease. It can also present as granulomas, various vascular injury patterns, cytoplasmic inclusions, lipidosis and pigments, and drug-induced neoplasms.
Some patients present with fatigue, decreased appetite, aversion to oily food, epigastric discomfort and tender liver. Patients with cholestatic type can present with jaundice, light colored faeces and pruritis. Occasionally, they can also have allergic manifestations like fever, rash and aching in joints.
In most cases, drug-induced liver injury may cause mild to moderate elevation of liver tests, but in rare cases, it can lead to fatal outcomes. It can cause elevation of liver enzymes including alanine aminotransferase (ALT), aspartate aminotransferase (AST), alkaline phosphatase (ALP), gamma-glutamyl transferase (GGT), and total bilirubin. However, there is currently no single test that can predict DILI. Patients with allergic manifestation can have eosinophilia and elevated autoantibodies. Chronic, drug-induced liver injury can present with different manifestations including chronic hepatitis, liver fibrosis, cirrhosis. Elevated serum bilirubin, low albumin, and blood coagulation defects signify severe liver damage. Also, hepatocellular drug-induced liver injury causes more elevation of ALT as compared to ALP and vice-versa in the case of cholestatic. In 2011, the International Serious Adverse Events Consortium (iSAEC) recommended modified biochemical criteria for identification of drug-induced liver injury as reaching any of the following items:
This recommendation was given to avoid unnecessary drug withdrawals. But it is difficult to confidently ascribe at times whether it is drug-induced liver injury or aggravation of a pre-existing liver injury. Generally, the elevation of liver tests can be attributed to drug-induced liver injury when there is preceding history of drug exposure, discontinuation of the drug leads to improvement in liver injury, recurrence on rechallenge and the drug does have a history of causing drug-induced liver injury in other patients.
Discontinuing the suspected drug is the first step in the management of drug-induced liver injury. N-acetylcysteine is the antidote for acetaminophen poisoning. However, intravenous N- acetylcysteine has been shown to improve survival with non-acetaminophen-related acute liver failure. Carnitine has been used in valproate injury. Steroids have been proposed as a therapeutic option for liver injury but have not been well studied. Currently, glucocorticoids are used for immune-mediated drug-induced liver injury. Silymarin alone or silymarin combination with benzylpenicillin has been used in mushroom toxicity, but their efficacy has not yet been well studied. In patients with cholestasis, ursodeoxycholic acid can be tried. Antihistamines can be used in case of pruritis. Patients should be followed until the resolution of symptoms and normalization of labs.
The diagnosis of drug-induced liver injury is a challenge because it can mimic any form of liver disease. Exclusion of other possible causes is important for diagnosis depending upon the pattern of liver injury. Drug-induced liver injury presents with an elevation of liver tests, which has numerous causes. All causes of hepatitis-like viral hepatitis, alcoholic liver disease, non-alcoholic fatty liver disease, and autoimmune hepatitis should be ruled out. Causes of cholestasis like biliary obstruction, primary biliary cirrhosis, and primary sclerosing cholangitis should be considered when evaluating a patient.
Most of the patients of drug-induced liver injury have a favorable prognosis. Some patients have prolonged cholestasis even after the offending drug is withdrawn. It will generally resolve 3 to 12 months after withdrawal of the offending drug, but some patients have prolonged course and may develop vanishing bile duct syndrome and cholestatic cirrhosis, which have a poor prognosis. The AST and bilirubin levels signify prognosis in terms of death and liver transplants. Drug-induced liver injury can cause chronic liver disease and the risk usually increases with cholestatic or mixed type compared to hepatocellular type.
Intensive care and consideration of transfer to advanced centers should be done in case of advanced disease.
Drug-induced liver injury is an uncommon but important form of liver disease. When evaluating a patient for liver disease, drug-induced liver injury must always be considered as a possible cause of liver disease as it can be severe and even fatal. It can present in a pattern similar to acute hepatitis, biliary obstruction, chronic hepatitis, acute liver disease or fatty liver disease. Drug-induced liver injury is usually reversible, and the first step in its management is discontinuing the drug. However, drug-induced liver injury is a challenging form of liver disease because of the ever increasing number of drugs used in medical care. Hundreds of drugs have been implicated as the cause. Many of the herbal supplements, dietary supplements and other over the counter medications are often underreported. A lot of research in this field is being undertaken, and there is scope for more.
Drug-induced liver injury can be prevented by educating patients by the clinician once starting them on hepatotoxic drugs and warning them about possible side effects. Clinical judgment on the part of clinician and balancing risks versus benefits when starting patients on drugs with the potential to be hepatotoxic are needed. The warnings about the possible presentations of drug-induced liver injury should be clearly stated on the medication. It also involves reporting drugs that are suspected to cause liver toxicity as well as regulatory bodies like FDA to take appropriate steps to withdraw the drugs from the market based on data. The National Institute of Diabetes and Digestive and Kidney Diseases of the National Institutes of Health has developed Drug-Induced Liver Injury Network, which constitutes 6 university hospitals working to collect and analyze data. (Level V)